Alert archive / Montana / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 75, NWS Missoula, MT

August 25, 2022Lake County, Missoula County, Sanders County, Montana

NWS Missoula, MT issued this severe thunderstorm warning at Aug 25, 2022, 4:35 PM MDT for Lake County, Missoula County, Sanders County, Montana. It was in force for 40 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 25, 2022, 4:35 PM MDT (22:35 UTC)
Expired
Aug 25, 2022, 5:15 PM MDT
In force
40 min
Issued by
NWS Missoula, MT
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Lake County, MT, Missoula County, MT, Sanders County, MT

The radar

The Missoula radar (KMSX), 36 km from the middle of the area, began a volume at 22:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 25, 4:46 PM MDTHAIL 1.51 N Moiese, MTPING PONG SIZE HAIL, HEAVY RAIN AND STRONG WINDS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 10.6 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2022-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 136 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2022-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
136 J/kg
Mixed-layer CIN
-112 J/kg
Mixed-layer LCL
1493 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

184 
WUUS55 KMSO 252235
SVRMSO
MTC047-063-089-252315-
/O.NEW.KMSO.SV.W.0075.220825T2235Z-220825T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Missoula MT
435 PM MDT Thu Aug 25 2022

The National Weather Service in Missoula has issued a

* Severe Thunderstorm Warning for...
  South central Lake County in northwestern Montana...
  Northern Missoula County in west central Montana...
  Eastern Sanders County in northwestern Montana...

* Until 515 PM MDT.

* At 435 PM MDT, a severe thunderstorm was located near Old Agency,
  or 23 miles south of Polson, moving east at 15 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Ravalli, St. Ignatius, Old Agency, Dixon, Allentown, Moiese,
  Kicking Horse, Charlo and Fort Connah.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4727 11436 4745 11435 4748 11394 4721 11397
TIME...MOT...LOC 2235Z 273DEG 12KT 4736 11425 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$
2 follow-up statements
555 
WWUS55 KMSO 252248
SVSMSO

Severe Weather Statement
National Weather Service Missoula MT
448 PM MDT Thu Aug 25 2022

MTC047-063-089-252315-
/O.CON.KMSO.SV.W.0075.000000T0000Z-220825T2315Z/
Lake MT-Missoula MT-Sanders MT-
448 PM MDT Thu Aug 25 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM MDT
FOR SOUTH CENTRAL LAKE...NORTHERN MISSOULA AND SOUTHEASTERN SANDERS
COUNTIES...

At 448 PM MDT, a severe thunderstorm was located near St. Ignatius,
or 23 miles south of Polson, moving east at 15 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Trained weather spotters.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
St. Ignatius, Allentown, Kicking Horse, Charlo and Fort Connah. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4733 11423 4745 11424 4748 11394 4726 11396
TIME...MOT...LOC 2248Z 273DEG 12KT 4736 11419 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$
184 
WWUS55 KMSO 252309
SVSMSO

Severe Weather Statement
National Weather Service Missoula MT
509 PM MDT Thu Aug 25 2022

MTC047-063-089-252319-
/O.EXP.KMSO.SV.W.0075.000000T0000Z-220825T2315Z/
Lake MT-Missoula MT-Sanders MT-
509 PM MDT Thu Aug 25 2022

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL LAKE...NORTHERN
MISSOULA AND SOUTHEASTERN SANDERS COUNTIES WILL EXPIRE AT 515 PM
MDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

LAT...LON 4733 11423 4745 11424 4748 11394 4726 11396
TIME...MOT...LOC 2309Z 273DEG 12KT 4736 11410 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 25, 1:38 PM MDT, 2 hours 57 minutes earlier.

Area forecast discussion, Aug 25, 1:38 PM MDT, 2 hours 57 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
138 PM MDT Thu Aug 25 2022

...Flash Flood Watch in Effect through Friday Morning for Western
Montana...

.DISCUSSION...A low pressure center currently spinning over
eastern Washington and the northern Idaho Panhandle will continue
to pump moisture over the Northern Rockies from the southwest
today. This will aid in the development of scattered showers and
thunderstorm across the region once again. Much like the past
couple days, these storms will be capable of producing brief heavy
rainfall as they pass overhead. Locations such as recent burn
scars or flood prone regions should keep an eye out for flash
flooding and/or excessive runoff from the heavy rain. Frequent
lightning, as well as gusty outflow winds up to 40 mph will be
common with these thunderstorms. While we are not expecting a big
severe weather outbreak, there could be an isolated storm or two
that could become severe, especially for areas in western Montana
along and east of the Highway 93 corridor.

As the low slowly moves to the east across northwest Montana this
evening, we expect showers and thunderstorms to continue to some
degree overnight for northwest and west-central Montana.

Afternoon showers and thunderstorms will continue once again
Friday, but will not be as widespread as to what will occur today
and what has been experienced the past couple days.

Forecast ensembles are much more in agreement with a cutoff mid-
level low pressure system moving across west-central Montana
during the day on Saturday. This has increased our confidence in
the chances for another round of showers and thunderstorms during
the afternoon and evening time period, particularly for west-
central and southwest Montana. This low pressure will also tighten
the surface pressure gradient, creating breezy west-southwest
winds. Wind gusts up to around 30-40 mph will be common for
locations along and south of I-90 in western Montana, as well as
for Lemhi County. The timing for the stronger winds are expected
to be between 3PM and 9PM Saturday.

Long range forecast models are trending toward another ridge of
high pressure re-establishing itself over the Northern Rockies
next week. This will allow for warmer temperatures and drier
conditions to return. As of right now, it is not likely to create
the extremely hot temperatures we've experienced this month thus
far.

&&

.AVIATION...Showers and thunderstorms are already developing
across western Montana this afternoon, and are expected to become
more widespread as the afternoon progresses. KMSO, KGPI, KBTM and
KSMN will be under the threat for thunderstorm activity through
the evening hours. All aviation terminals will likely see
activity in the vicinity between 25/2000Z-26/0100Z. KGPI and KMSO
could see showers and thunderstorms returning overnight tonight
and early Friday morning around 26/0900Z-26/1400Z. The main
threats with the thunderstorms this evening and overnight, will
be brief heavy rainfall and frequent lightning. There will be a
small chance that the strongest storms could bring small hail and
gusty erractic winds up to 35kts.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...ID...None.
&&

In the hours before

Special weather statement, Aug 25, 2:14 PM MDT, 2 hours 21 minutes before
Special Weather Statement
National Weather Service Missoula MT
214 PM MDT Thu Aug 25 2022

MTZ004>006-043-252100-
Bitterroot/Sapphire Mountains MT-Missoula/Bitterroot Valleys MT-
Lower Clark Fork Region MT-Potomac/Seeley Lake Region MT-
214 PM MDT Thu Aug 25 2022

...A strong thunderstorm will impact portions of south central
Missoula, northwestern Granite and northeastern Ravalli Counties
through 300 PM MDT...

At 214 PM MDT, Doppler radar was tracking a strong thunderstorm over
Lolo, or 8 miles southwest of Missoula, moving east at 20 mph.

HAZARD...Winds in excess of 30 mph and penny size hail. Heavy rain
         is also likely with this storm.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Missoula, Lolo, Clinton and Turah.

This includes the following highways...
 Interstate 90 between mile markers 113 and 123.
 Highway 93 S between mile markers 77 and 89.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4669 11419 4683 11418 4685 11369 4664 11370
TIME...MOT...LOC 2014Z 265DEG 17KT 4678 11415

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH
Special weather statement, Aug 25, 2:31 PM MDT, 2 hours 4 minutes before
Special Weather Statement
National Weather Service Missoula MT
231 PM MDT Thu Aug 25 2022

MTZ004-252130-
Lower Clark Fork Region MT-
231 PM MDT Thu Aug 25 2022

...A strong thunderstorm will impact portions of northwestern Mineral
and west central Sanders Counties through 330 PM MDT...

At 230 PM MDT, Doppler radar was tracking a strong thunderstorm over
Mullan, or near Wallace, moving east at 25 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail. Heavy
         downpours expected with this storm as well.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Haugan, Saltese, East Portal and Taft.

This includes Interstate 90 between mile markers 0 and 17.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4745 11572 4746 11565 4748 11563 4748 11568
      4752 11571 4753 11570 4754 11575 4757 11573
      4756 11531 4731 11538 4734 11555 4737 11558
      4738 11564 4742 11569 4743 11576
TIME...MOT...LOC 2030Z 278DEG 20KT 4748 11584

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
Special weather statement, Aug 25, 2:32 PM MDT, 2 hours 3 minutes before
Special Weather Statement
National Weather Service Missoula MT
232 PM MDT Thu Aug 25 2022

MTZ003-004-252100-
Flathead/Mission Valleys MT-Lower Clark Fork Region MT-
232 PM MDT Thu Aug 25 2022

...A strong thunderstorm will impact portions of east central
Mineral, southern Lake, west central Missoula and southeastern
Sanders Counties through 300 PM MDT...

At 232 PM MDT, Doppler radar was tracking a strong thunderstorm near
Alberton, or 19 miles east of Superior, moving east at 20 mph.

HAZARD...Winds in excess of 30 mph and nickel size hail and heavy
         rain.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Stark.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4705 11460 4717 11462 4725 11419 4704 11414
TIME...MOT...LOC 2032Z 261DEG 19KT 4710 11450

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH
Special weather statement, Aug 25, 3:31 PM MDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Missoula MT
331 PM MDT Thu Aug 25 2022

MTZ003>005-043-252200-
Flathead/Mission Valleys MT-Missoula/Bitterroot Valleys MT-
Lower Clark Fork Region MT-Potomac/Seeley Lake Region MT-
331 PM MDT Thu Aug 25 2022

...A strong thunderstorm will impact portions of south central Lake
and central Missoula Counties through 400 PM MDT...

At 331 PM MDT, Doppler radar was tracking a strong thunderstorm near
Frenchtown, or 15 miles northwest of Missoula, moving east at 15 mph.

HAZARD...Half-inch size hail and heavy rain.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Missoula, Wye, Evaro, Frenchtown, Arlee, Ninemile and Huson.

This includes the following highways...
 Interstate 90 between mile markers 80 and 101.
 Highway 93 N between mile markers 0 and 13, and between mile markers
15 and 16.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4686 11433 4703 11442 4717 11407 4692 11393
TIME...MOT...LOC 2131Z 249DEG 12KT 4697 11432

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH
Special weather statement, Aug 25, 4:07 PM MDT, 28 minutes before
Special Weather Statement
National Weather Service Missoula MT
407 PM MDT Thu Aug 25 2022

MTZ003-004-043-252230-
Flathead/Mission Valleys MT-Lower Clark Fork Region MT-
Potomac/Seeley Lake Region MT-
407 PM MDT Thu Aug 25 2022

...Strong thunderstorms will impact portions of southwestern Lake and
southeastern Sanders Counties through 430 PM MDT...

At 407 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 16 miles west of Kerr to 7 miles southwest of
Dixon. Movement was east at 25 mph.

HAZARD...Heavy rain, winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Ravalli, Old Agency, Dixon, Moiese, Round Butte and Charlo.

This includes the following highways...
 Highway 93 N between mile markers 26 and 29.
 Highway 200 W between mile markers 97 and 115.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4770 11422 4727 11412 4726 11452 4765 11458
TIME...MOT...LOC 2207Z 273DEG 20KT 4760 11453 4723 11446

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
Special weather statement, Aug 25, 4:27 PM MDT, 8 minutes before
Special Weather Statement
National Weather Service Missoula MT
427 PM MDT Thu Aug 25 2022

MTZ003-004-043-252300-
Flathead/Mission Valleys MT-Lower Clark Fork Region MT-
Potomac/Seeley Lake Region MT-
427 PM MDT Thu Aug 25 2022

...Strong thunderstorms will impact portions of southwestern Lake and
eastern Sanders Counties through 500 PM MDT...

At 425 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles west of Kerr to near Dixon. Movement
was east at 15 mph.

HAZARD...Very heavy rain, low visibility, ponding of water on
         roadways, winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Ravalli, Ronan, St. Ignatius, Old Agency, Dixon, Allentown, Moiese,
Kicking Horse, Charlo and Fort Connah.

This includes the following highways...
 Highway 93 N between mile markers 27 and 47.
 Highway 200 W between mile markers 105 and 112.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4757 11397 4726 11392 4730 11439 4748 11441
TIME...MOT...LOC 2225Z 273DEG 13KT 4769 11437 4725 11435

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 24, 7:33 PM MDTSpecial Weather StatementMSODeer Lodge57 min
Aug 24, 8:36 PM MDTSpecial Weather StatementMSOGranite39 min
Aug 24, 9:02 PM MDTSpecial Weather StatementMSO43 min
Aug 25, 1:41 AM MDTSpecial Weather StatementMSORavalli49 min
Aug 25, 2:14 PM MDTSpecial Weather StatementMSOMissoula46 min
Aug 25, 2:32 PM MDTSpecial Weather StatementMSOMissoula28 min
Aug 25, 2:52 PM MDTSevere Thunderstorm WarningMSOMineral, Missoula, Sanders38 min
Aug 25, 3:31 PM MDTSpecial Weather StatementMSOMissoula29 min
Aug 25, 4:07 PM MDTSpecial Weather StatementMSOLake23 min
Aug 25, 4:27 PM MDTSpecial Weather StatementMSOLake33 min
Aug 25, 4:45 PM MDTSpecial Weather StatementMSODeer Lodge45 min

Nearby

Severe Thunderstorm Warnings in Montana, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.